Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 122, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2004, 6:53 PM EDT for Lake County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 6:53 PM EDT (22:53 UTC)
- Expired
- Jul 13, 2004, 7:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 131 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:55 PM EDT | TSTM WND DMG | Sw Irons, MI | SEVERAL REPORTS OF TREES AND WIRES DOWN AROUND IRONS AND BIG BASS LAKE AREA |
| Jul 13, 6:55 PM EDT | TSTM WND DMG | Sw Irons, MI | SEVERAL REPORTS OF TREES AND WIRES DOWN AROUND IRONS AND BIG BASS LAKE AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 132253
SVRGRR
MIC085-132345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
653 PM EDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAKE COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 745 PM EDT
* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 16 MILES WEST OF
LUTHER...OR ABOUT 16 MILES NORTHWEST OF BALDWIN...AND MOVING EAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUTHER AROUND 710 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4417 8603 4417 8588 4410 8558 4387 8558
4387 8558 4398 8589 4398 8592 4403 8604
4415 8605
$$
93 MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 13, 2:40 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 240 PM EDT TUE JUL 13 2004 .SHORT TERM... WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE LAKESHORE. SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED IN THE NEXT COUPLE OF HOURS. IT SEEMS THAT THE BIGGEST TRIGGER TO RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD FRONT OVER NORTHERN WISCONSIN. THE SHORT WAVE PULL THROUGH SOUTHWEST LOWER MICHIGAN AROUND 00Z. DYNAMICS ARE STRONG...COUPLED WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE. DAMAGING WINDS ARE THE PRIMARY THREAT. STEEP MID LEVEL LAPSE RATES ALSO SUPPORT VERY LARGE HAIL. THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE PRECIPITATION FOR WED. IT STILL LOOKS LIKE COOLER THAN NORMAL TEMPERATURES INTO THE END OF THE WEEK. LATEST TRENDS SUPPORT AN EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY. I HAVE ADDED SOME SHOWERS AND STORMS TO THE FORECAST. .LONG TERM... WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS 93
Hazardous weather outlook, Jul 13, 5:59 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 559 PM EDT TUE JUL 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 559 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A MODERATE RISK OF SEVERE STORMS THIS EVENING AS A COLD FRONT PUSHES SOUTHEAST INTO A MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST LOWER MICHIGAN. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM EASTERN WISCONSIN...ACROSS LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN DURING THE EVENING HOURS. TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN FALLS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS. THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST AT ABOUT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS ANOTHER COLD FRONT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. MJS
In the hours before
Special weather statement, Jul 13, 4:12 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT TUE JUL 13 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140400-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
412 PM EDT TUE JUL 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSLocal storm report, Jul 13, 4:21 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL DIGHTON 44.09N 85.35W
07/13/2004 1.00 INCH OSCEOLA MI BROADCAST MEDIA
ESTIMATED SIZE LARGER THAN A PENNY BUT SMALLER THAN A
GOLF BALL
&&
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:44 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 46 min |
| Jul 13, 5:29 PM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 13, 5:29 PM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 13, 5:58 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 13, 5:58 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 13, 7:01 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Jul 13, 7:23 PM EDT | Special Marine Warning | GRR | 82 min | |
| Jul 13, 7:23 PM EDT | Special Marine Warning | GRR | 82 min | |
| Jul 13, 7:24 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 51 min |
| Jul 13, 7:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 7:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 7:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 7:37 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.